Case Presentation: An 80-year-old female with past medical history significant for atrial fibrillation on apixaban, coronary artery disease, heart failure with preserved ejection fraction, Grave’s disease s/p thyroidectomy on vitamin D, calcium and levothyroxine supplements, and diabetes mellitus presented with 1 week of malodorous urine and 3 weeks of auditory and visual hallucinations. She reported having chills but no nausea, vomiting, or fevers. She described the hallucinations as constant but increasing in frequency over time. She has no personal or family history of schizophrenia or bipolar disorder. In the ED she was vitally stable, afebrile, with labs significant for a urinalysis suggestive of UTI, creatinine 1.76 mg/dL, and calcium of 12.3 mg/dL. CT of the head showed no acute abnormalities. Urine cultures came back with >100,000 cfu E. coli, treated with a course of cefalexin. Further investigation found an iPTH of 2.8 pg/mL, 25-hydroxyvitamin D2 & D3 of 471.2 ng/mL and vitamin D 1,25-dihydroxy of >450 pg/mL. All vitamin D and calcium supplements were held. Further neurology workup was held until resolution of hypercalcemia, acute kidney injury (AKI), and UTI.
Discussion: Here we present a patient with a UTI, AKI, hypoparathyroidism, hypervitaminosis D and hypercalcemia leading to chills and auditory and visual hallucinations. The findings of a UTI paired with altered mental status (AMS) in a female over the age of 65 seems like a closed case, however her hypercalcemia could not be explained by a UTI. Furthermore, her hallucinations preceded the urinary symptoms by 2 weeks launching a search for alternative underlying mechanisms. Previous thyroidectomy for Grave’s disease led to incidental hypoparathyroidism treated with vitamin D and calcium supplements thereafter. Due to her age and prescribed supplementations, it is plausible that the hypercalcemia and hypervitaminosis D was caused by an inadvertent supplement overdose. This is supported by her elevated 25-hydroxyvitamin D2 levels, contributing to the hypercalcemia which then precipitated her hallucinations and caused AKI via decreased glomerular filtration caused by renal vasoconstriction. The association between delirium and urinary tract infections (UTIs) in geriatric populations has been widely acknowledged by the healthcare community. However, alternative causes of cognitive deficits like hypercalcemia in elderly patients, may have been overlooked for conventional diagnoses. Hypercalcemia, classified as a serum calcium level above 10.2 mg/dL, is primarily mediated by hyperparathyroidism or an increase in vitamin D. Hypercalcemia may clinically manifest as nausea, constipation, muscle weakness and/or neurological deficits like impaired concentration and confusion, of which the latter is akin to the symptoms experienced by our patient presented above.
Conclusions: In summary, this is a case of calcium induced AMS and AKI precipitated by vitamin D toxicity with concomitant UTI. This case is a reminder of additional underlying mechanisms of AMS in elderly patients with UTIs.